Hyaluronic acid dermal filler complications
The most common early side effects are edema, pain, itching, erythema, pruritus, contour irregularities, and ecchymosis at the injection site. These reactions are often transient and resolve in less than a week. Another early side effect is a bluish hue from the Tyndall effect, which occurs when HA fillers are deposited too superficially. Note that the Tyndall effect can also be delayed in presentation. High-risk areas for the Tyndall effect include the nasojugal folds, nasal dorsum, lips, and infraorbital troughs as well as superficial perioral and periorbital lines.
Inflammatory reactions may be of intermediate or late onset. While immediate and delayed hypersensitivities are immunoglobulin E (IgE) and T-helper cell mediated, respectively, the etiology behind late-onset inflammatory responses is not well understood. Foreign body granulomas in general can occur in around 0.02%-0.4% of patients. These tend to be delayed in onset (ie, several months to years), with firm, red papules, plaques, or nodules at the injection site.
Lymphatic obstruction and malar edema may occur secondary to overcorrection of the periorbital regions.
Several patients with HA dermal fillers have reported experiencing local hypersensitivity reactions after becoming infected with the SARS-CoV-2 virus. The mechanism behind this event may be cross-reactivity between the "spike" protein on the envelope of SARS-CoV-2 and the chemical makeup of the injected HA filler. Albeit rare, several cases of local hypersensitivity reactions (ie, local edema, erythema, and nodules) to dermal filler after receiving the COVID-19 mRNA vaccine have been reported by the US Food and Drug Administration (FDA). See cutaneous reactions after COVID-19 vaccination.
Infections are also a documented complication of dermal fillers, including abscesses and cellulitis. Diagnosis requires a high degree of clinical suspicion and must prompt early empiric broad-spectrum antibiotic therapy with methicillin-resistant Staphylococcus aureus (MRSA) coverage.
Dental procedures performed near dermal filler injection sites may increase the risk of dermal filler infections. Current literature suggests that local trauma from dental procedures can inoculate dermal filler injection sites and form biofilms. This can result in a granulomatous reaction where nodules, abscesses, and recurrent infections may occur at the injection site.
Reactivation of herpes simplex virus (HSV) infection has been reported in patients receiving lip augmentation (among other dermal filling procedures). Additionally, compromised muscle function and paresthesias or dysesthesias may occur secondary to damaged local nerve bundles from needle placement.
The most feared complication of HA injection is vascular occlusion, which can occur due to intravascular injection and/or nearby compression of vessels. Arterial occlusion often presents immediately or within a few days with skin blanching and pain, followed by ulceration and scarring. Venous occlusions tend to occur more gradually and present with delayed, dull aching and violaceous swelling near the site of infection. Of note, blindness secondary to high periocular injection pressures and retrograde flow of the filler is an emergent complication that requires immediate action and ophthalmologist referral for further management.
There are multiple vascular regions at high risk of compromise / occlusion to be aware of when injecting with HA dermal filler on the face (ie, "danger zones"). These include the temporal region, glabella, nose (ie, nonsurgical rhinoplasty), central forehead, infraorbital regions (ie, midfacial rejuvenation), nasolabial folds / nasal triangle, lips, and chin / jawline (ie, lower facial rejuvenation). Notably, the glabella and nose have been shown to have the highest risk of vascular occlusion.
Cerebral ischemic event due to retrograde flow of filler emboli in the internal carotid artery is another life-threatening complication that requires immediate attention.
T50.995A – Adverse effect of other drugs, medicaments and biological substances, initial encounter
871678004 – Adverse reaction to hyaluronic acid